Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diabetic patient with low albumin levels. Elevated uric acid levels. Diabetic atrophy present. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2395 Questions
my father platelet count is 0000 and tlc 4200 , on previous occasion his tlc came down to 900, he is also diabetic from 25 years infact diabetic triopathy is there, , but now tlc is around 4200 from the last 45 days, plz go through the attached reports also plz help, plz suggest what to do
Posted Sun, 22 Apr 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 13 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some good information and recommendations regarding what is going on with your father.

From the information you submitted I am focusing on his complete blood count. The complete blood count reveals his hemoglobin to be low at 10. In addition is played that count is at the lower end of normal. His white blood cell can't appears normal. The remainder of his blood work shows that he might have some degree of dehydration in addition to the fact that his level of nutrition might be sub optimal. this is due to the fact that his albumin level is low. In addition his sedimentation rate is elevated and his uric acid level is elevated. All of this needs to be considered when looking at the big picture.

Focusing on his blood cells he does have anemia. This is possibly related to his diabetes as the diabetes does cause a mild degree of chronic kidney disease. The kidneys are very important in the process of forming new blood cells. The kidney makes a hormone called Epo. It might be a good idea for his doctors to check a few additional blood tests including iron as well as total iron binding capacity and ferritin. This will give us some idea as to what his iron level is and if he might need some iron supplementation. In addition his doctors might check Epo level as some patients might also benefit from supplementation of this hormone.

In addition I assume he has had a colonoscopy and upper endoscopy to evaluate for any possible gastrointestinal blood loss. His white blood cell count looks normal at this time and I am not concerned that he has any issue with the white blood count right now. However it will be necessary to check his blood count again in a couple of months to see if there are any changes. Sometimes a mild infection can cause the white blood cell count to go down. This is especially common all month viral infections.

Regarding the elevated uric acid level this is something which needs to be evaluated. If he does have this on a chronic basis he might benefit from a medication to lower the uric acid level. This is something his primary care doctor or kidney specialist can handle.

Regarding his nutrition it is critically important that somebody evaluate his diet. A nutritionist is usually specially trained in this type of field and he might benefit from a consultation with one of these specialists. He. must focus on good calorie intake as well as protein nutrition.

I thank you again for submitting your question. I again want to reassure you that I am not concerned he's dealing with any problem with his white blood count right now. I am concerned about his low hemoglobin and this is something which should certainly be evaluated. In addition I want to emphasize again that his blood count should be checked once again in about two or three months. I hope you have found my response to be helpful and informative here. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Diabetic patient with low albumin levels. Elevated uric acid levels. Diabetic atrophy present. Suggestions? 10 hours later
hi and thanx for your detailed reply,this is true that my father has had a colonoscopy and upper endoscopy to evaluate for any possible gastrointestinal blood loss, but there was nothing in it, he is taking following medicines now-a days:
fefol z(for iron)
plz suggest should he take any albumin injection, or any other medicines because problem is that he is not able to walk at his own , he cant even stand on his own for more than two minutes, and he feels weakness in his body plz guide us.Regards
Answered by Dr. Robert Galamaga 20 hours later
Hello and thank you for the follow up question.

At this point there has been no data to suggest that I'll be many injections provide a long-term benefit. The problem with albumin injections is that the album that does not stay in the body very long. It is otherwise critically important that you try to make some changes in his daily oral intake of food. there are several different types of proteins supplements which contain excellent sources of proteins which can improve his overall nutritional status. I would advise that you inquire about these from a nutritionist or a local health food store. if he is able to tolerate one of these proteins supplements I would recommend that you try to have him drink at least one or two servings per day.

It is my impression that he is severely deconditioned. I think it would be appropriate to have a physical therapist or occupational therapist or possibly both visit with him to determine his needs. It would then be important to put together a therapeutic plan for him. Even small amounts of activity can improve overall strength and he is obviously in a state where his muscles are very weak. These therapists provide excellent advice and good treatment plans which have done very well for the majority of my patients who XXXXXXX with them.

One additional test I would recommend it would be for his thyroid hormone status. If his thyroid is under active it might cause this severe degree of fatigue.

I think his current medication regimen is adequate and I would not make any changes along those lines.

Again I can appreciate that you're dealing with a very stressful situation. I hope my words of advice and recommendations have served to be helpful. If you have any additional concerns I would be happy to discuss those with you. If you're happy with my response please accept the answer.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor